Background. Standard antituberculosis treatment and highly active antiretroviral therapy
are frequently associated with hepatotoxicity leading to drugs discontinuation.
Objective. This study aimed to assess the signs of hepatotoxicity in albino rats in
case of simultaneous usage of tuberculostatics (TBS) and antiretroviral agents (ART).
Methods. Healthy rats were divided in 4 groups: 1st control group; 2nd group was given
tuberculostatics (isoniazid – 50 mg/kg, rifampicin – 50 mg/kg and pyrazinamide – 1500
mg/kg); 3rd group was given ART (efavirenz – 150 mg/kg and stavudine – 5 mg/kg); 4th
group was given TBS and ART. The animals were sacrificed painlessly on the 29th day;
blood and liver samples were obtained. The main biochemical and histopathological
indices were determined.
Conclusions. Comparing with control group, repeated usage of TBS caused the prominent
liver injury with cytolysis and cholestasis signs, decreasing of CYP3A and CYP2E1
isozymes activity and dysfunction of protein synthesis by the liver. ART (efavirenz
and stavudine) caused the elevation of transaminases activity with the increase of
serum bilirubin level at the background of increase in cytochrome 450 isoforms 3A
and 2E1 activities and total serum protein. The antiretroviral agents in case of simultaneous
administration with the antituberculosis drugs diminished the hepatotoxic effects
of first-line drugs for tuberculosis treatment which was confirmed by the study of
liver histopathology. Such results of our experimental study give encouragement for
further detailed clinical research of drug-drug interaction of both pharmacological
groups due to the rising cases of HIV-associated tuberculosis in the whole world.
KEY WORDS: Isoniazid, rifampicin, pyrazinamide, efavirenz, stavudine, liver, cytochrome